Radiation boundary conditions for wave‐like equations

Alvin Bayliss*, Eli Turkel

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

797 Scopus citations


In the numerical computation of hyperbolic equations it is not practical to use infinite domains. Instead, one truncates the domain with an artificial boundary. In this study we construct a sequence of radiating boundary conditions for wave‐like equations. We prove that as the artificial boundary is moved to infinity the solution approaches the solution of the infinite domain as O(r−m−1/2) for the m‐th boundary condition. Numerical experiments with problems in jet acoustics verify the practical nature and utility of the boundary conditions.

Original languageEnglish
Pages (from-to)707-725
Number of pages19
JournalCommunications on Pure and Applied Mathematics
Issue number6
StatePublished - Nov 1980


Dive into the research topics of 'Radiation boundary conditions for wave‐like equations'. Together they form a unique fingerprint.

Cite this